Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Could this be a side effect of Atripla?
Mar 22, 2008

I take Atripla and have been on this drug combination since January, 2006. Ive tolerated the medicine well with an undetectable viral load and CD4s in the low to mid 400s. I take no other medication and I dont drink, smoke, or take recreational drugs. Last summer I started having trouble breathing; shallow breathing and extreme difficulty taking a deep breath. Unable to see my regular ID physician I went to the emergency room where I had numerous tests including chest x-rays, an EKG, tests for asthma, emphysema, COPD, and every other breathing abnormality as well as numerous blood tests including a very painful blood draw directly from an artery in my wrist to check my blood oxygen level. In the end nothing was found. Seasonal and other allergies were also ruled out as I have no other symptoms beyond the breathing problem. I was told I have an anxiety problem and given Xanax and told to relax. I have since seen my regular ID doctor as well as a heart and lung specialist and another visit to an emergency room as I simply cant breath without a great deal of struggle. I have brought up the idea with every doctor Ive seen that perhaps this is a reaction or side effect of the Atripla, possibly the Tenofovir or Emtricitabine components and have been dismissed each time. The Truvada website lists breathing problems as a possible side effect but no one seems to believe this may be the issue nor does anyone seem to think my lack of ability to breath is much of a problem. This is having a huge effect on my quality of life as I can no longer exercise or even walk for any distance. I can do little more and sit and gasp for air. As Ive seen every appropriate doctor and have had all relevant tests should I drop the Atripla in favor of another therapy and if so which medicine combination would be a good replacement? Thank you for your advise.

Response from Dr. Henry

I have had hundreds of patients on Truvada or Atripla and have not observed any patients develop a breathing problem attriibuted to the drugs. Efavirenz can cause or aggravate a range of psychological problems so a trial off efavirenz (ie Truvada plus a boosted PI) might be worth considering on a trial basis if no other possible cause is found. KH



Previous
Side effects of bactrim & pentamidine
Next
trimune 40

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement